Log in
Epilepsy Research UK
2,033 members602 posts

LAMOTRIGINE rash

Just getting up to 100mg of LAMOTRIGINE took 75 and now have a terrible hive looking rash I have phoned nurse today but didn’t have a reply from them would be good to hear if any one else has had a rash please

14 Replies
oldestnewest

You are right to get it checked. Talk to your neurologist. I had an allergic reaction which showed itself in a characteristic rash. Best wishes

Reply

Thank you. Phoning the epilepsy nurse at 9 again,it’s worse this morning

Reply

How are you now? If epilepsy nurse hasn't replied yet, go to A&E or GP urgently. I had a rush on Lamotrigine this was Stevens-Johnson syndrome. It is important to let your doctor know about your rush as soon as possible in order to exclude the Stevens-Johnson syndrome.

Reply

Hi. Thank you for your reply.its a lot better as in the lumpiness like hives has gone but the rash is still there but feels flat looks like burns.i did go to the gp that morning who then sent me to the AE was told to stop LAMOTRIGINE straight away now not taking any meds at all just beta blockers and the nurse is waiting to hear from the neurologist.i didn’t hear from them cause they don’t work Mondays but she has been in touch most days since. How long did your rash take to go?

Reply

I've been taking Lamotrigine(400mg) for over 10 years and never had a problem but I've had a problem with absent seizures about 6 months ago in which they started me on Klopin (clonazapam) only a small dose of 5 mg to help calm the brain down due to anxiety and panic attack. I was scared to take the Klopin and it took about 1 month for it to work. Had to stop driving for 6 months but it all worked out for me. I'm feeling like myself again. All medicine is scary when given but i read up on meds before i take them and have discussions with my neurologist. If i didn't need meds for my seizures believe me i wouldn't take anything. All this med they're given have some sort of side effect. Everyone is different on how different meds effect us. Praying you find something that work for you without terrible side effects.

Reply

I can see you posted some days ago so hope the epilepsy nurse has been in contact and you are back on track now. Out of interest my daughter had a ( minor) rash when she upped Lamotrigine from ( if I recall correctly) 75 to 100mg ( she’s finally on 150mg which I believe is related to her weight... she’s only 8 st). It is a known side effect but as a previous reply to you suggested , in rare cases, it can be a sign of a serious issue and should be checked out by a medic. I took my daughter to a GP who was very supportive ( she gained immediate advice from our Epilepsy team) and we titrated back down to 75mg where she sat the day before without the rash. She stayed at 75mg for a further week and was fine on titrating up to 100mg. No rash ever seen again when titrating up by 25mg increments to 150mg. It did mean the GP had to sign an immediate script for plenty of 25mg’s for us. Please also ensure you are not prescribed different “ brands” of Lamotrigine ( when you known the brand you are taking you can tolerate). I would suggest you discuss this with your Epilepsy specialist. My daughter’s GP who signs her prescriptions ( on the medical advice of her Epilepsy specialist who reviews her and her meds at least every 6 months) has added a note on her records to ensure the Pharmaceutical team only buy the brand she tolerates ( happens to be Accord). How are you now?

Reply

Hi thank you for asking. They wanted it me to stop taking it the Dr at the hospital got in touch with the epilepsy nurse she in turn got in touch with the neurologist and I am now on keppra she continued to phone daily for an update of the rash which took about a week and half to go going to increase keppra next week I have been fine so far no seizures of any kind had a couple on the week I had no medication warm wishes x

Reply

Oh I am so pleased that the new med appears to suit you and no seizures on it. Interesting that you did without any medication, if anything it is proof for you that medication is required. Always a tricky dilemma to be confident the medication is necessary! All the best for you.

Reply

Yip i had every thing the spaced out a rash couldnt keep my eyes open sore belly u name it had to come off then there and then i certainly would ask your doctor if you should continue with them as i certainly wouldnt

Reply

Hi no stopped LAMOTRIGINE now and on keppra seems all ok at the moment x

Reply

Thats good i am allergic to them all i have tried them well except one which i take the now its tegretol i had brain surgery to get me seizure free if its at all possible for you to get this go for it best thing i ever done even though i still take medication its been soooo worth it seizure free since december 2013 x

Reply

I wondered. That’s some scar! Glad all is well warm wishes x

1 like
Reply

Doesnt look like anything was done

1 like
Reply

And forgot to add lovely hair x

Reply

You may also like...